CareFusion Alaris Pump Module Model 8100: Class I Recall - Motor Stalls During Infusion
AUDIENCE: Risk Manager, Biomedical Engineering
ISSUE: FDA notified healthcare professionals and their medical care organizations of the Class 1 recall of this product due to reports of motor stalls during infusion with the Alaris Pump Module, model 8100. Most of the motor stalls reported have occurred at high infusion rates (typically over 900 ml/hr). The firm cannot rule out the possibility of motor stall occurrence at lower infusion rates. When a motor stall occurs, the Alaris PC unit and the Alaris Pump Module display the visual error code 242.4030 with an audible alarm that is followed by a termination of infusion. Termination of infusion, especially in high risk patients, could result in serious injury or death.
BACKGROUND: The Alaris Pump Module, model 8100, is a part used with the Alaris electronic infusion pump system. Electronic infusion pumps deliver controlled amounts of medications or other fluids to patients through intravenous (IV), intra-arterial (IA), epidural, and other acceptable routes of administration. It is indicated for use on adults, pediatrics, and neonates.
RECOMMENDATION: On July 20, 2012, CareFusion sent an urgent Medical Device Recall Notification to customers who purchased the Alaris Pump Module, model 8100. Customers were alerted to the potential risk to patient health caused by this failure and the letter advised clinicians to weigh the risk/benefit to patients before continuing to use this device. The following instructions were also communicated to customers:
- Facilities administering high risk infusions to high risk patients should consider using alternative devices, if available.
- If alternative devices are not available, facilities should consider having additional devices immediately available as backup.
- If a motor stall occurs with a pump, facilities should remove the pump module from use and contact the CareFusion Support Center
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program: